Minnesota, 2019

Hail and Damaging Wind in Minnesota, September 20, 2019

September 20, 2019 · NWS FGF · 5 events in 2 counties and zones

By the early afternoon of the 20th, the surface warm front had lifted to a Grafton, North Dakota, to Bemidji, Minnesota line. There had been a short lull in the thunderstorm activity, but by early afternoon, clusters of thunderstorms had increased in areal coverage along the Canadian border, from St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early afternoon of the 20th, the surface warm front had lifted to a Grafton, North Dakota, to Bemidji, Minnesota line. There had been a short lull in the thunderstorm activity, but by early afternoon, clusters of thunderstorms had increased in areal coverage along the Canadian border, from St. Vincent to Baudette. Elements within these thunderstorm clusters continued to strengthen to severe levels, mainly producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 8:35 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 20, 8:35 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
935 AM CDT Fri Sep 20 2019

.UPDATE...
Issued at 930 AM CDT Fri Sep 20 2019

Storm continue to develop across far NE ND this morning where the
strongest llj around 40kts is feeding into better forcing aloft.
Will keep mention of slight chance through the morning. Still
expecting a break in the activity before more storms this
afternoon and evening.

UPDATE Issued at 649 AM CDT Fri Sep 20 2019

Seeing a lot of small speckles on radar currently, but the
slightly stronger storms are up across the Langdon area. Not sure
how long the morning activity will last, but it could go until
mid to late morning. Late afternoon and evening storm potential
may be even later than previously advertised, but will monitor
that through the morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Fri Sep 20 2019

Lots of issues to monitor for this portion of the forecast, so
will break up this discussion to match more specific segments.

Through sunrise...Starting out, there are already some echoes on
radar in the Devils Lake region. This appears to be associated
with the broad low level jet and steady 850mb warm advection.
Showalter indices are highest over western North Dakota (where
several warnings were issued a few hours ago), but really taper
back as they move back into eastern North Dakota. None of the high
resolution models have picked up on this current activity,
instead there is a cluster of solutions favoring some sort of
development in the next 1 to 3 hours over southeast North Dakota
into adjacent areas of west central Minnesota. Meanwhile the
latest HRRR runs have no longer been showing the development over
southeast North Dakota into west central Minnesota. Therefore
confidence is fairly low in any one solution, but it is hard to
ignore what is already occurring over the Devils Lake region. This
current activity is more showers with isolated thunder, and will
keep a mention of this in the Devils Lake forecast through
sunrise. As some showers and storms have also formed in northeast
South Dakota and southeast North Dakota, will maintain isolated
precipitation chances into the Red River Valley as well.

Sunrise through mid afternoon...For the most part, this portion
of the forecast should be relatively quiet. South-southeast winds
will increase again by mid morning and stay fairly gusty through
the day. Highs will again be very mild for mid September. Some
of the high resolution models linger some isolated showers or weak
thunderstorms across portions of the FA through the morning hours.
Confidence pretty low on if, when, and where this isolated
activity will occur. Will keep the mention of isolated showers and
weak thunderstorms across most of the FA through the morning, but
may be able to fine tune them with the next update if confidence
increases.

Late afternoon through the evening...This is the time frame with
the highest confidence on thunder development, with severe storms
and localized flooding possible. As for the set up, the deep 500mb
trough will move into the Montana Rockies, with fairly steep
south-southwest flow aloft. At the surface, by 00Z Saturday, low
pressure should stay over the western Dakotas, with the warm front
well north in southern Canada. MLCAPE and precipitable water
values become quite impressive for mid September, although
effective shear seems to still lag behind, not quite as strong as
the other two parameters. A steady, strong southerly low level
jet remains over the FA, but models show a slight increase again
by late afternoon into the early evening, especially focused up
into the Devils Lake region and the northern Red River Valley.
High resolution model guidance has been showing stronger
convection breaking out over central North Dakota around 6 to 7
pm, and rolling slowly eastward into the evening. Overall model
trends seem to be slower and further west with this development,
so will likely be fine tuning it through the day today as well.
SPC Day 1 discussion mentions the possibility of this development
evolving into a linear MCS. Agree with previous shift forecaster
that this could also evolve into shower/storm clusters that
gradually weaken by late evening. So will see. With the 500mb flow
nearly parallel to the expected storm development, heavy rainfall
remains possible as well. Storms could form and reform along the
line, bringing several periods of heavy rain.

After midnight...More uncertainty comes back again into this
period. Depending on whether the storms become a linear MCS or
begin to weaken, there is more uncertainty in the lingering severe
storm threat. The slower trend with the recent models also comes
into play here, as some models do not even bring any storms into
our Minnesota FA until several hours after midnight. However, even
if storms were not longer severe, they could still drop some
heavy rain rates.

.LONG TERM...(Saturday through Thursday)
Issued at 323 AM CDT Fri Sep 20 2019

Quite a bit of uncertainty holds into Saturday as well. However,
models are showing a potential dry slot working into some portions
of the FA. The best afternoon chances of rain may be over the
Devils Lake region, closer to the mid level low. Southern portions
of the FA may actually be dry.

Long wave pattern showing troughing over region early in the period
as strong wave impacting early weekend weather resides over northern
tier.  Long wave ridge then slides over region late Sun night into
Mon before transitioning to a split flow regime for early next week.
Best chances for precip will be northeast zones Sat night into Sun,
however threat for convection decreases quickly aft 03Z Sun as
depicted by rising Showalters Indices.  Sunday highs fall into the
60s behind this next cold front, before rebounding into the 70s on
Monday.

By mid-day Tuesday zonal flow across the northern tier will result
in a progressive pattern.  Main feature next week appears to be a
srn MB cold frontal passage Tue aftn, which will drop afternoon
highs into the upper 50s to lower 60s for the latter half of the
week. Most precip with this FROPA will be across the north, and with
Showalters ranging +2 to +4, will not mention TS at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 649 AM CDT Fri Sep 20 2019

There are a few storms around the area this morning. Looking like
some will hit the KGFK TAF briefly, and will monitor to see if
they will affect any of the other TAF sites. Southeast winds will
be pretty gusty again today, especially by late morning through
the afternoon. Low level wind shear will also be an issue
throughout the TAF period. Confidence low on the late afternoon
and tonight thunder chances. Each model run keeps coming in with a
later and further west solution. Trying not to make wholesale
changes at this point, but would not be surprised if each forecast
update adjusts the timing for any storms even more. For now,
pushed the storm chances back to the evening time frame, but
confidence is pretty low on exact details.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Godon
LONG TERM...Godon/Speicher
AVIATION...Godon
Hazardous weather outlook, Sep 20, 3:20 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
420 AM CDT Fri Sep 20 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
420 AM CDT Fri Sep 20 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota before sunrise this morning. The main hazard will be golf
ball sized hail.

Scattered severe thunderstorms are possible late this afternoon
and tonight. The main hazards will be hail up to 2 inches in
diameter and damaging wind gusts up to 75 mph. Isolated tornadoes
are also possible. Very heavy rainfall is also possible with the
storms, which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For areas along and east of the Red River Valley, isolated severe
thunderstorms are possible early Saturday morning. Then by early
afternoon, the isolated severe thunderstorm threat should shift
into areas east of the Red River Valley. Quarter sized hail and
wind gusts to 60 mph would be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed late this afternoon and tonight.

In the hours before

Special weather statement, Sep 20, 10:10 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1110 AM CDT Fri Sep 20 2019

MNZ005-201645-
Roseau MN-
1110 AM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL
1145 AM CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ross, or 11 miles west of Roseau, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pinecreek around 1115 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9569 4875 9586 4883 9615 4900 9618
TIME...MOT...LOC 1610Z 192DEG 47KT 4889 9600

JR
Local storm report, Sep 20, 10:25 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 AM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     HAIL             4 E NECHE               48.98N 97.46W
09/20/2019  E0.75 INCH       Pembina            ND   PUBLIC

            HAIL TO THE SIZE OF PENNIES.

&&

BWASILEW
Special weather statement, Sep 20, 10:32 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1132 AM CDT Fri Sep 20 2019

MNZ004-201700-
Kittson MN-
1132 AM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KITTSON COUNTY UNTIL NOON
CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lancaster, or 43 miles west of Roseau, moving
north at 55 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of eastern Kittson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4891 9640 4861 9644 4862 9692 4900 9690
      4900 9641
TIME...MOT...LOC 1632Z 192DEG 47KT 4897 9670

JR
Local storm report, Sep 20, 11:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     GWINNER                 46.22N 97.66W
09/20/2019                   SARGENT            ND   PUBLIC

            REPORT OF SMALL BRANCHES DOWN

&&

BWASILEW
Local storm report, Sep 20, 11:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1202 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       WALHALLA                48.92N 97.92W
09/20/2019  M2.30 INCH       PEMBINA            ND   PUBLIC

&&

BWASILEW
Special weather statement, Sep 20, 11:18 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1218 PM CDT Fri Sep 20 2019

MNZ005-008-201800-
East Marshall MN-Roseau MN-
1218 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL AND SOUTH
CENTRAL ROSEAU COUNTIES UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatzke, or 23 miles south of Roseau, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wannaska, Gatzke, Malung, Hayes Lake State Park, Pencer, Casperson
and Skime.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4862 9542 4854 9552 4854 9560 4847 9560
      4823 9588 4832 9605 4856 9601 4881 9577
TIME...MOT...LOC 1718Z 225DEG 28KT 4850 9582

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 165 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roseau

When
September 20, 11:30 AM CST
Where
Roseau County, 5.99 mi W of Skime
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.560, -95.730

Dime to quarter sized hail fell.

Hail, Roseau

When
September 20, 11:45 AM CST
Where
Roseau County, 2.07 mi N of Badger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.810, -96.020

Hail, Roseau

When
September 20, 12:15 PM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.850, -95.760

Dime to quarter sized hail fell.

Hail, Roseau

When
September 20, 12:55 PM CST
Where
Roseau County, 0.69 mi S of Wannaska
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.660, -95.730

Thunderstorm Wind, Lake of the Woods

When
September 20, 3:00 PM CST
Where
Lake of the Woods County, (Bde)baudette Intl A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.720, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855400, 855401, 849372, 855402, 849373.